Thunderstorm Wind, Phillips
- When
- May 29, 4:56 PM CST
- Where
- Phillips County, 4 mi W of Long Is
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.950, -99.606
Wind gusts were estimated to be near 60 MPH.
A swath of damaging winds occurred across portions of north central Kansas early this Friday evening. Scattered thunderstorms developed over southwestern Nebraska during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A swath of damaging winds occurred across portions of north central Kansas early this Friday evening. Scattered thunderstorms developed over southwestern Nebraska during the afternoon hours. Between 4 and 5 p.m. CST, several storms combined into a very small bow echo configuration over Furnas County Nebraska. This storm entered northwestern Phillips County Kansas around 5 p.m. and subsequently raced east-southeast across north central Kansas, exiting Mitchell County by 730 p.m. CST. This cluster of storms was responsible for a swath of wind damage across Phillips, Smith and Mitchell counties. Multiple wind gusts were measured at 58 mph or above. The highest wind speed recorded was 73 mph at the Smith Center airport. Large tree limbs were also reported down in several locations. A separate isolated storm, tracking along the Nebraska-Kansas border, intensified over northeastern Jewell County. This storm also produced wind damage, overturning an irrigation pivot and scattering irrigation pipes.
These storms formed within a cold frontal zone. Aloft, a trough was over the Rockies with an embedded shortwave trough advancing through the Northern and Central Plains. A ridge was over the eastern United States. Temperatures in the upper 70s and dewpoints in the upper 50s combined with poor mid-level lapse rates to produce MLCAPE between 500 and 1000 J/kg. However, the dry sub-cloud layer did allow for storms to form along a common cold pool and accelerate. Deep layer shear was 35-40 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 29, 1:29 PM CST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 229 PM CDT FRI MAY 29 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 227 PM CDT FRI MAY 29 2015 MAIN CONCERN IN THE SHORT TERM WILL BE PRECIPITATION/TSTM CHANCES THE REST OF THIS AFTERNOON AND INTO THE EARLY EVENING. UPPER AIR ANALYSIS FROM 12Z ALONG WITH SATELLITE WATER VAPOR IMAGERY SHOWS UPPER WAVE HAS PROGRESSED OVER THE ROCKIES AND ONTO THE HIGH PLAINS. NICE SPIN CAN BE SEEN ON SATELLITE JUST ENTERING WRN NEB. DRY SLOT NOTED AHEAD OF THIS FEATURE WHILE SUB TROPICAL TAP OF MID/UPPER LEVEL MOISTURE IS EAST OF OUR CWA. AT THE SURFACE...LOW PRESSURE WAS OVER NW IOWA WITH THE TROUGH AXIS PRETTY MUCH THROUGH OUR CWA AS IT EXTENDS INTO SOUTHERN KS. 3 HOUR PRESSURE RISES BEHIND FRONT OF 3 MB OVER CENTRAL SDAK WITH TIGHT PRESSURE GRADIENT OVER NORTHERN NEB. DEWPOINTS POOLING ALONG/JUST BEHIND TROUGH AXIS AS THEY RANGE FROM THE MID 50S TO LOWER 60S IN OUR CWA...COMPARED TO MID 40S IN CENTRAL SDAK AND MID 30S IN CENTRAL NDAK. POST FRONTAL SHOWERS TO OUR NORTH EDGING CLOSER TO THE CWA AS OF 130PM LOCAL TIME. WE HAVE HAD ENOUGH SUNSHINE TODAY TO BOOST TEMPERATURES INTO THE 70S OVER MUCH OF THE CWA IN SPITE OF NORTH WINDS. LOWER CLOUD DECK HAS FINALLY REACHED THE NORTHERN PART OF THE CWA...ENDING THE HEATING THERE FOR TODAY. HOWEVER ENOUGH WARMING HAS OCCURRED TO RESULT IN ML CAPE VALUES BETWEEN 500-1000 J/KG BY EARLY AFTERNOON. EARLIER SCENARIO OF SHOWERS WITH SOME THUNDERSTORMS STILL SEEMS REASONABLE THE REST OF THE AFTERNOON WITH A FEW STRONG STORMS POSSIBLE IN THE SOUTHEAST THIRD OF THE CWA. ALSO EXPECT IT TO GET QUITE BREEZY OVER THE CWA THROUGH SUNSET DUE TO GOOD SURFACE PRESSURE GRADIENT NOTED ABOVE. EXPECT THE BULK OF THE PRECIPITATION TO BE OVER BY SUNSET DUE TO THE PROGRESSIVE NATURE OF THE MID LEVEL WAVE AND COLD FRONT. THE WINDS SHOULD SETTLE DOWN JUST A BIT AFTER SUNSET BUT STILL BE IN THE 10-20 MPH RANGE OVERNIGHT. SATURDAY IS SHAPING UP TO BE QUITE PLEASANT WITH PLENTY OF SUNSHINE AS DRIER AIR DROPS IN FROM THE NORTH. IT WILL BE ABOUT 10 DEGREES COOLER THAN NORMAL...BUT ALL IN ALL NOT TOO BAD. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 227 PM CDT FRI MAY 29 2015 LONGER TERM FORECAST STARTS OF QUITE COOL...AND TURNS SUMMER-LIKE AFTER A COUPLE DAYS. SURFACE HIGH PRESSURE RIDGE WILL WORK EAST ACROSS THE CENTRAL AND NORTHERN PLAINS SATURDAY EVENING BRINGING WELL BELOW NORMAL TEMPERATURES TO THE REGION. LOOK FOR LOWS DOWN INTO THE 40S...WITH LOWER 40S AT SOME LOCATIONS. THAT WOULD BE AT LEAST 10 DEGREES BELOW NORMAL. WESTERN AREAS MAY LEVEL OFF TOWARD DAWN AS SOUTHERLY FLOW RETURNS ALREADY BY THEN. WITH TEMPERATURES REMAINING SEASONABLY COOLISH SUNDAY...SOUTH WINDS WILL INCREASE BY LATE AFTERNOON MARKING A TRANSITION TO INCREASING LOW LEVEL MOISTURE AND WARM ADVECTION. NAM/GFS/CANADIAN/SREF/ECMWF PROGS ARE POINT TOWARD OVERNIGHT CONVECTION LATE SUNDAY NIGHT...AS A LOW LEVEL JET TAPS INCREASING THETAE MOISTURE AND STEEPENING MID LEVEL LAPSE RATES. HAVE CONTINUED THE RAIN CHANCE AND TRIED TO TIME IT TO THE AFTER MIDNIGHT/BEFORE NOON TIMEFRAME COMMON WITH THESE EVENTS. THERE MAY BE A BIT OF TEMPERATURE HOLD BACK MONDAY IN THE EASTERN FORECAST AREA WITH CLOUDS LINGERING...BUT TEMPERATURES WILL JUMP ABOVE NORMAL FOR MOST AREAS BY LATE AFTERNOON...THANKS IN PART TO A SOLID SOUTH BREEZE. THE REST OF THE WEEK IS MORE SUMMER-LIKE AS UPPER LEVEL RIDGING ATTEMPTS TO BE THE MAIN PLAYER...ALTHOUGH IT TENDS TO GIVE WAY TO TROUGH TO THE WEST BY WEEKS END. AN INTERESTING WEEK BECAUSE IT WON/T BE AS "WET" AS PREVIOUS FEW WEEKS...BUT MAY NOT BE "DRY" EITHER. WE HAVE ANOTHER SHOT AT ISOLATED SHOWERS/STORMS LATE MONDAY NIGHT AND EARLY TUESDAY TO START...SIMILAR TO SUNDAY NIGHT/MONDAY. BETTER CHANCES APPEAR TO BE MID/LATE WEEK WITH A COUPLE OF HIGH PLAINS CONVECTIVE EPISODES WORKING EAST AT NIGHT. TOO EARLY TO NAIL DOWN SPECIFICS OF ANY PRECIPITATION POSSIBILITIES 5-7 DAYS OUT IN THIS TYPE OF WEATHER PATTERN. FIRST PART OF THE WEEK SHOULD HAVE A GOOD SOUTH BREEZE...AND TEMPERATURES WILL BE AT OR ABOVE NORMAL ON AVERAGE EVEN WITH THE CLOUDS AND RAIN CHANCES. && .AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1208 PM CDT FRI MAY 29 2015 COLD FRONT DROPPING SOUTH THROUGH THE AREA AND WINDS HAVE ALREADY SWITCHED TO THE NW. THESE WILL TURN MORE NORTHERLY THE REST OF THE AFTERNOON AND INCREASE IN SPEEDS WITH A GOOD PRESSURE SURGE BEHIND THE FRONT. COULD ALSO SEE MVFR CONDITIONS WITH POST FRONTAL LOWER CLOUDS AND SOME RAIN BY MID AFTERNOON. RAIN SHOULD END AFTER SUNSET BUT LOWER CLOUDS COULD HANG AROUND OVERNIGHT BEFORE SKIES CLEAR DURING AFTER SUNRISE SATURDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...EWALD LONG TERM...MORITZ AVIATION...EWALD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 324 PM CDT FRI MAY 29 2015 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 324 PM CDT FRI MAY 29 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A STRONG STORM MAY PRODUCE DIME SIZE HAIL AND 40 MPH WINDS FOR LOCATIONS MAINLY SOUTH OF INTERSTATE 80. FLOOD WARNINGS OR ADVISORIES REMAIN ALONG PARTS OF THE PLATTE RIVER BETWEEN GOTHENBURG AND THE CENTRAL CITY AREA. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED NON-SEVERE THUNDERSTORMS ARE IN THE FORECAST LATE SUNDAY NIGHT AND MONDAY MORNING. THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS FROM MONDAY NIGHT THROUGH THURSDAY...OFTEN CENTERED ON THE EVENING AND OVERNIGHT HOURS. FLOOD WARNINGS OR ADVISORIES WILL REMAIN ALONG PARTS OF THE PLATTE RIVER BETWEEN GOTHENBURG AND CENTRAL CITY. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) EWALD/MORITZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
510 PM CDT FRI MAY 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 1 W HOLBROOK 40.30N 100.03W
05/29/2015 E1.00 INCH FURNAS NE TRAINED SPOTTER
THIS OCCURRED ON HIGHWAY 6/34. ALSO...50 TO 60 MPH
OCCURRED JUST BEFORE THE HAIL FELL.
&&
HEINLEINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
554 PM CDT FRI MAY 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND GST EDISON 40.28N 99.78W
05/29/2015 M57 MPH FURNAS NE TRAINED SPOTTER
MEASURED 57 MPH. KNOCKED OUT POWER TO ALL OF EDISON.
&&
SALTZMANThe Grand Island radar (KUEX), 107 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
11 thunderstorm wind, 3 hail. Local standard time, as filed.
Wind gusts were estimated to be near 60 MPH.
An outbuilding suffered roof damage approximately 9 miles north of Phillipsburg. This was on the east side of Highway 183 just south of Hunter Road.
Irrigation pipes were moved and a irrigation pivot was tipped over.
Wind gusts were estimated to be between 60 and 70 MPH. Penny sized hail accompanied the wind.
The end time of these strong winds is unknown, as the AWOS was inoperable following this gust. The cooperative observer in Smith Center reported that large tree limbs and power were downed.
Wind gusts were estimated to be near 60 MPH.
A tree limb up to 10 inches in diameter knocked down a HAM radio antenna.
Tree limbs between 6 and 8 inches in diameter were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569509, 569510, 569511, 569512, 569513, 569514, 569515, 569517, 569518, 569519, 569525, 569521, 569523, 569524.